The Lupus Forum banner

1 - 7 of 7 Posts

·
JellyJazz
Joined
·
172 Posts
Discussion Starter #1
I have been on this pill for 5 years (Lupus has been lurking since then but got diagnosed officially just over a year ago).

Today out of boredom i read the leaflet inside the box - it said that you should not take this pill if you have SLE.:eek:

My rheumy and GP know that i take this pill but have not said anything!? Should i be worried?

One thought i had was that i shouldnt be on this pill because of DVT but the blood test i had at the rheumy's for that came back fine - so maybe that means being on this pill is ok for me?

Thankfully i am back at the hospital next week so will talk to rheumy then but if anyone has any experience or advice to keep me calm i will be most appreciative!
 

·
Registered
Joined
·
14,661 Posts
Hello jellyjazz
If you mean that you have already had a DVT then no you shouldn't be on the pill.
The most recent research shows that women with 'mild' lupus who do not have clotting problems or who have no clotting risk factors, can mostly take the pill without serious flares.
But you need to check it out with your doctors for your own reassurance.
Neither might have thought about it.

One reference article:

http://www.medscape.com/viewarticle/519791

:)

Clare
 

·
Registered
Joined
·
62 Posts
My rhumy changed my pill to an non oestrogen one, as oestrogen and lupus don't go very well together, so maybe a change of pill might be the thing. I'm sure if you bring it to their attention they'll decide the best course of action for you.
 

·
Registered
Joined
·
27 Posts
Hi JellyJazz
When I was first diagnosed my GP and I reviewed my contraceptive after I saw the warnings about SLE on the packet. I'd been happily taking the combined pill for years and it was decided that I could continue on it with the proviso that I quit smoking (which I did).

Then out of the blue nearly a decade later a new GP refused to allow me to take it anymore because I suffer migraines with an aura. For months I tried different Progestogen-only pills which so many people here seem to get on with fine. But I didn't get on with them at all; being irregular and experiencing PMT symptoms was just all too much on top of the sudden re-awakening of SLE.

For months and months my Rheumy has been trying to get this flare under control and although he was not convinced that the POP could be linked to the flare (despite me being symptom-free for all those years), he referred me to a gynaecologist. She in turn could not find any evidence at all of POP causing my symptoms.

In desperation I had a talk with my BF and I decided to stop oral contraceptives all together. It's been 6 weeks now and slowly I'm feeling better than I have done for the last 18 months!

Is it the Plaquenil now working fully? Was this flare going to settle down right now anyway? Was it ceasing the OC's? I really don't know and in the absence of anyone categorically saying "the POP made you unwell" I'm left in a quandary!

I have discussed the Mirena coil with the Gyne and read all the comments here and I think that it could be the best option for me, but then everyone said that about the POP…all I know for sure is that I'm not willing to go on "poisoning" myself for the sake of some pregnancy-free nookie :mad:!!!
I don't want to scare anyone, I just thought I'd share my experience of being in the minority of women who do not get on with the POP!
Good luck at your next hospital visit,
Freya
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
I have not had to take the pill for a long time, but if it were me I would be putting a call into the gp's office and the pharmacy to find out about it for my own peace of mind. Both should be able to help you with finding out if you should stop the pill or continue with what you have been doing. I hope you are feeling fine and doing well.
 

·
JellyJazz
Joined
·
172 Posts
Discussion Starter #6
Hello all,

Thanks for all the replies:)

I went to the rheumy and i'm ok to stay on it as my blood showed that i have no clotting problems.

Big relief as i was thinking "how well would i feel without being on it". I've had lots of problems with different pills in the past - i'm realy glad i don't have to go through changing to a different one.

Thanks again!:hehe:
 

·
Registered
Joined
·
72 Posts
I felt much better once I got off of oral contraceptives! I took the estrogen ones. One big risk of the progesterone ones for me was an increase in depression and my doc didn't want to risk that.

Amy
 
1 - 7 of 7 Posts
Top